Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 23, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 30, 2020, 3:42 PM EDT for Wolfe County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2020, 3:42 PM EDT (19:42 UTC)
- Expired
- Jul 30, 2020, 6:08 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 28 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
944
WGUS53 KJKL 301942
FFWJKL
KYC237-302245-
/O.NEW.KJKL.FF.W.0023.200730T1942Z-200730T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
342 PM EDT Thu Jul 30 2020
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northwestern Wolfe County in southeastern Kentucky...
* Until 645 PM EDT.
* At 341 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Campton, Rogers, High Falls, Trent, Calaboose, Stillwater and
Gosneyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3781 8350 3776 8345 3769 8362 3774 8365
FLASH FLOOD...RADAR INDICATED
$$
KAS1 follow-up statement
714 WGUS73 KJKL 302208 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 608 PM EDT Thu Jul 30 2020 KYC237-302218- /O.CAN.KJKL.FF.W.0023.000000T0000Z-200730T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wolfe KY- 608 PM EDT Thu Jul 30 2020 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN WOLFE COUNTY IS CANCELLED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3781 8350 3776 8345 3769 8362 3774 8365 $$ KAS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:10 PM EDT, 32 minutes earlier.
Area forecast discussion, Jul 30, 3:10 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 310 PM EDT Thu Jul 30 2020 .UPDATE... Issued at 1226 PM EDT THU JUL 30 2020 The early afternoon surface analysis suggests a quasi-stationary frontal boundary is draped along and near the Ohio River. A surface low is forming near the bootheel of Missouri and will track eastward today. The sounding data from BNA at 12Z was showing ample moisture in place with PWATs of around 2 inches. This juicy airmass will progress eastward today into the lower Ohio Valley. The airmass, moisture convergence from the boundary, and increasing low level jet will bring numerous to widespread showers and thunderstorms to the area today. We already have embedded heavy rain in showers and thunderstorms early this afternoon leading to an inch or more of precipitation based on the 1 hour rainfall estimates from the WSR-88D radar at 16Z. Given these factors and the potential for some training along and near the boundary have opted to go with the Flash Flood Watch for most of eastern Kentucky in coordination with surrounding offices. Did leave out a few counties nearer the Tennessee border given the best agreement for heavier rainfall resides nearer the quasi- stationary boundary. In terms of the models, overall there is better consensus for axis of heavier rain in the Bluegrass region. The NAM, ECMWF, and many of the GEFS members are aligning with this thinking. Also the 12Z HREF seems to be highlighting this area as well, which includes most of the CAMs. Given this think the greatest area of risk will be in the Bluegrass region, but the priming of heavy rainfall in the heart of the CWA this morning was hard to ignore for consideration of issuing the FFA. UPDATE Issued at 740 AM EDT THU JUL 30 2020 Just a quick update to fine tune the sky cover through the next few hours. Also the latest obs and trends for the T/Td grids were included. These updates have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Friday) Issued at 455 AM EDT THU JUL 30 2020 08z sfc analysis shows a nearly stationary frontal boundary just to the north of eastern Kentucky and this has placed the area in its warm sector. While it will remain a potential for focusing the convective development through the upcoming period so far this night conditions have been benign and rather quiet. This allowed for variable cloud cover and enabled areas of fog to form with dense patches likely in the river valleys and places that saw rain on Wednesday. Conditions early this morning remain soupy and muggy with both temperatures and dewpoints in the 70 to 75 degree range while winds are light. The models continue to be in broad agreement aloft for the active period of weather ahead of us. They all depict substantive height falls through Kentucky today and tonight in the face of a large positively tilted trough stretching from the eastern Great Lakes through the Ohio Valley and west to the Southern Plains. As this features pushes into Kentucky plenty of mid level impulses will accompany it enhancing convective chances as they pass overhead through the day Friday. Given the limited model spread on these larger scale features have favored the blended NBM as the starting point for the grids with no major adjustments aside from incorporation of the latest CAMs guidance into the near term PoP grids through this evening. Sensible weather will see slightly cooler but wetter conditions in place through the short term period. The mugginess will remain though and be a primary reason the rain from any shower and thunderstorm clusters will be heavy. Given the high PWs and moisture convergence this afternoon and evening some excessive rainfall amounts will be possible - mainly for locations along and north of the Mountain Parkway per the consensus of higher resolution guidance and WPC coordination. However, antecedent conditions and climatology suggests that we should be able to handle this first wave of expected storms with no worse than a few highly localized issues from cell training - not unlike we have seen on several days of the past week. That does not preclude the potential need and issuance of a Flash Flood Watch for a portion of the area later today as we will be on the cusp of criteria just with uncertainty of placement and magnitude keeping us from headlines at this point. At this point though, we would be hard pressed to not issue for the entire CWA due to this uncertainty and that would probably be overkill. Should one be needed we feel, in conjunction with surrounding offices, that the actual threat could be better defined and highlighted with one more cycle of model runs and observing radar trends upstream. That said, we will be highlighting the heavy rainfall concerns with a partner email and social media posts including a map highlighting forecasted basin average rainfall through Friday evening. The rain threat should diminish to some extent tonight as we lose much of the instability of the day but also remain climatologically and diurnally rather high due to the nearby boundary, continued upper level support, and high PW air mass. This latest round of heavier rains does start to move east late Friday and have tapered PoPs and QPF accordingly. The clouds and convection today and Friday will limit high temperatures from what they have been of late, but humidity will still be sky high. The main adjustments to the NBM temperatures were to knock them down towards a more raw model consensus today. As for PoPs - did ramp them up a tad faster this afternoon, kept them higher tonight, and then adjusted them both temporally and spatially for Friday afternoon. .LONG TERM...(Saturday through Thursday) Issued at 310 PM EDT THU JUL 30 2020 In general, the extended forecast looks to be active, but some uncertainty does exist in regards to the timing and evolution of some weather systems that may influence our weather. The primary players in our weather for this weekend and next week will be a large trough of low pressure aloft that will be situated over the eastern half of the CONUS. A couple of surface based low pressure systems, and their attendant frontal boundaries, will also move across our part of the country, and will have some influence on our weather as well. The wild card in this scenario is going be tropical cyclone Isaias. The models have Isaias exerting its influence on our land based weather systems, and could end up keeping these inland systems from making as much eastward progress as they normally might have. Based on this, decided to go with a slightly modified version of the latest NBM data, incorporating Isaias and its influence into the forecast equation, while not completing discounting the NBM solution. At this time, we are forecasting a very good chance of rain across the area for Saturday, as an area of low pressure moves across the Ohio Valley and upper Tennessee Valley regions. After that, precip chances were modeled very closely to the NBM solution, with slight adjustments here and there. The overall pattern suggests daily chances of rain, mainly in the afternoon and early evening hours, through next Wednesday, with quieter periods each night. As far as temperatures go, we anticipate below normal highs and lows across area, due to persistent, extensive cloud cover and periods of rain. Daytime highs should generally be in the lower 80s, with nightly lows mainly in the 60s. Winds should be light and generally out of the south or southwest most of the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 153 PM EDT THU JUL 30 2020 A mix of VFR and IFR is the story across eastern Kentucky with scattered to numerous showers and thunderstorms developing amid moist and unstable environment. This will remain the story today into at least this evening, as the low level jet increases and frontal boundary remains nearby. Given this will lean toward MVFR to IFR CIGs and Vis through much of the first 6 hours of the TAF cycle and handling some of these shorter lived restrictions with TEMPO groups. That said, much of the remainder of the period will be active particularly in the Bluegrass region, which could lead to lower CIGs and Vis at times through at least Friday morning. The winds will remain light outside and storms. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KYZ044-050>052- 058>060-068-069-104-106>115-118>120. && UPDATE...DJ SHORT TERM...GREIF LONG TERM...AR AVIATION...DJ
Hazardous weather outlook, Jul 30, 4:10 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 410 AM EDT Thu Jul 30 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311115- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 410 AM EDT Thu Jul 30 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are expected today and tonight. Heavy rain and frequent cloud to ground lightning will be the main threats this afternoon and evening. Isolated flash flooding will be possible depending on how individual storm cells track later today into tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible at times from Friday through Wednesday and will be most widespread during the afternoon and evening hours. Periods of heavy rainfall can be expected to continue on Friday likely resulting in between 1 and 2 inches of event total rainfall for a good portion of the area. Localized amounts in excess of 3 inches are also possible in places that see the most persistent showers and thunderstorms through the end of this week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in reports of excessive rainfall or flooding through Friday. GREIF/GEERTSON
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 11:47 AM EDT | Areal Flood Advisory | JKL | Breathitt, Elliott, Floyd, Johnson, Lee, Magoffin and 2 more | 118 min |
| Jul 30, 12:01 PM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 40 hr |
| Jul 30, 1:11 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Knott, Magoffin, Martin, Pike | 64 min |
| Jul 30, 2:22 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee, Magoffin, Owsley | 2 hr |
| Jul 30, 2:27 PM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Pike | 3 hr |
| Jul 30, 3:16 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee, Wolfe | 3 hr |
| Jul 30, 4:06 PM EDT | Areal Flood Advisory | JKL | Elliott, Estill, Lee, Menifee, Morgan, Powell and 1 more | 3 hr |
| Jul 30, 4:50 PM EDT | Areal Flood Advisory | JKL | Bath, Menifee, Montgomery, Powell, Rowan | 3 hr |
| Jul 30, 7:50 PM EDT | Areal Flood Advisory | JKL | Bath, Menifee, Montgomery, Powell, Rowan | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.